South Dakota, 2020Funnel Cloud in South Dakota, June 26, 2020
June 26, 2020 · NWS FSD · 1 event in 1 county or zone
Weak convection developing along a pre-existing boundary led to brief spin-up of a high-based funnel.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak convection developing along a pre-existing boundary led to brief spin-up of a high-based funnel.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 26, 1:42 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 26, 1:42 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
242 PM CDT Fri Jun 26 2020
.SHORT TERM...(This Evening through Saturday)
Issued at 242 PM CDT Fri Jun 26 2020
The morning MCV continues to race east and suppress activity across
the area. The better instability will remain south and east of the
area which means we should see a quiet late afternoon and evening.
While there are hints of some marginal surface based instability
with little to no shear, convergence in the low levels is very weak.
There is a little weak convergence along a boundary on the back edge
of the instability that will sag south through the afternoon into
early evening. This boundary is most noticeable on satellite as well
as a small shift in winds from light northwest or calm to closer to
due north. Not expecting severe weather but maybe an isolated funnel
as the low level wind field is very weak, heating is good and the 0-
3km CAPE is about 100 J/kg. Other than this high pressure will
settle in tonight with light winds expected. This will allow for a
relatively cool start to Saturday morning. Lows likely in the upper
50s in a few spots with mostly 60 to 65 for early morning readings.
South to southeast flow will gradually develop on Saturday but
overall winds will remain light for everyone east of the James
River. Environment is very dry so convection extremely unlikely
anything would develop. Maybe some isolated activity in central
Nebraska. Highs should be in the mid to upper 80s.
.LONG TERM...(Saturday Night through Friday)
Issued at 242 PM CDT Fri Jun 26 2020
Saturday night into Sunday morning weak upper level troughing will
spread onto the Western High Plains. This will bring a bit of an
increase in the low level jet, but for now moisture and instability
are not very impressive. The focus could remain mostly in Nebraska
Saturday night but will maintain a low chance near the Missouri
River. This threat will continue into Sunday morning with the better
chances east of I-29. Elevated instability and shear just a touch
better but still not anticipating anything more than an isolated
severe threat. And there is still a chance that nothing will develop
if low to mid level moisture does not accompany the increasing winds
and convergence. Saturday night lows and Sunday highs warmer.
Lows mostly mid to upper 60s with highs upper 80s to lower 90s.
Sunday afternoon into the evening for now not looking like we will
get a whole lot. Highway 14 and eastern parts of northwest IA and
southwest MN may see a continued threat into the afternoon as a weak
mid level wave moves through. However, the remainder of the area
looks very capped. This trend will likely continue into Monday with
very warm conditions and a decent amount of instability, but capping
will likely suppress thunderstorm development. Especially with some
upper level ridging building as well. Highs both Sunday and Monday
should be roughly 87 to 94 with morning lows around 70.
Tuesday into Thursday the trough begins to lift northeast and an
upper level jet max is expected to spread onto the Western High
Plains. If the timing of this wave remains close to what is in the
models Tuesday night into Thursday night should see the better
chances for thunderstorms. There will likely be a severe threat and
heavy rain threat at some point in time during this window. Highs
Wednesday into Friday likely to not be as hot and mainly in the 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1219 PM CDT Fri Jun 26 2020
Scattered diurnally driven cumulus clouds based about 3000-5000
kft are expected this afternoon. An isolated sprinkle will be
possible as well. Still a very small chance for a thunderstorms
near KSUX and KSLB but confidence too low to include in TAF.
Otherwise VFR through the period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Jun 26, 3:32 AM CST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
432 AM CDT Fri Jun 26 2020
IAZ001>003-012>014-020-021-031-MNZ071-072-080-081-089-090-097-098-
NEZ013-014-SDZ038>040-050-052>071-270945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Woodbury-
Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Union-
432 AM CDT Fri Jun 26 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Increased humidity will return to the region early next week. This
along with warming temperatures could push afternoon heat indices
into the 90s in some areas Sunday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ022-032-270945-
Buena Vista-Ida-
432 AM CDT Fri Jun 26 2020
This Hazardous Weather Outlook is for northwest Iowa and west
central Iowa.
.DAY ONE...Today and tonight.
There is a small chance of thunderstorm redevelopment during the
early to mid afternoon. If storms do develop, the strongest storms
may be capable of producing gusty winds, or hail to the size of
quarters.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Increased humidity will return to the region early next week. This
along with warming temperatures could push afternoon heat indices
into the 90s in some areas Sunday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 26, 10:07 AM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1107 AM CDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 AM TSTM WND GST 2 WNW BERGEN 43.80N 95.03W
06/26/2020 E50 MPH JACKSON MN EMERGENCY MNGR
&&
MDLocal storm report, Jun 26, 10:52 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1152 AM CDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL 3 SE SIOUX FALLS 43.51N 96.70W
06/25/2020 U0.75 INCH MINNEHAHA SD PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0807 PM HAIL 5 W SIOUX FALLS 43.53N 96.84W
06/25/2020 U0.50 INCH MINNEHAHA SD PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0802 PM HAIL 5 W SIOUX FALLS 43.53N 96.84W
06/25/2020 U0.75 INCH MINNEHAHA SD PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0644 PM TSTM WND GST 3 SE MONTROSE 43.67N 97.15W
06/25/2020 M69 MPH MCCOOK SD PUBLIC
MEASURED ON THE INSTRUMENT MONTROSE SD547.
0738 AM HEAVY RAIN MADISON 44.01N 97.11W
06/26/2020 M2.23 INCH LAKE SD PUBLIC
24 HOUR PRECIPITATION TOTAL.
0726 AM HEAVY RAIN 5 SW DE SMET 44.34N 97.62W
06/26/2020 M6.30 INCH KINGSBURY SD PUBLIC
0650 AM HEAVY RAIN DE SMET 44.38N 97.55W
06/26/2020 M1.86 INCH KINGSBURY SD CO-OP OBSERVER
0400 AM FLASH FLOOD 8 S DE SMET 44.27N 97.55W
06/26/2020 KINGSBURY SD LAW ENFORCEMENT
RAPIDLY FLOWING WATER TO A FOOT DEPTH OVER
HIGHWAY 25 AT 215TH ST.
1201 AM FLASH FLOOD 6 S IROQUOIS 44.28N 97.85W
06/26/2020 KINGSBURY SD LAW ENFORCEMENT
LOCAL LAW ENFORCEMENT CAME ACROSS DEEP WATER
FLOWING ACROSS THE ROAD. DID NOT KNOW
EXACTLY HOW DEEP, BUT DEEP ENOUGH THAT HE
FELT HE SHOULD TURN AROUND.
0555 PM TSTM WND GST 4 ENE ALEXANDRIA 43.67N 97.71W
06/25/2020 M66 MPH HANSON SD MESONET
MESONET STATION 213 SD RWIS ALEXANDRIA.
0549 PM TSTM WND GST 3 N MITCHELL 43.77N 98.04W
06/25/2020 M59 MPH DAVISON SD ASOS
0535 PM TSTM WND GST 3 N MITCHELL 43.77N 98.04W
06/25/2020 M66 MPH DAVISON SD ASOS
0438 PM HAIL 14 WNW PLATTE 43.49N 99.07W
06/25/2020 E1.00 INCH CHARLES MIX SD PUBLIC
TRAINED SPOTTER RECEIVED REPORT FROM HIS
PARENTS.
0433 PM TSTM WND GST 17 WNW PLATTE 43.49N 99.15W
06/25/2020 E60 MPH CHARLES MIX SD TRAINED SPOTTER
SPOTTER RECEIVED HEAVY RAINFALL, AND STRONG
WINDS ESTIMATING UP TO 60 MPH.
0352 PM HAIL 15 WNW PLATTE 43.47N 99.13W
06/25/2020 E0.70 INCH CHARLES MIX SD PUBLIC
0431 PM HAIL 6 N KIMBALL 43.83N 98.98W
06/25/2020 E1.00 INCH BRULE SD PUBLIC
HEAVY RAINFALL, HAIL TO THE SIZE OF
QUARTERS, WITH WINDS GUSTING TO 30 MPH.
0422 PM HAIL 18 S PUKWANA 43.52N 99.17W
06/25/2020 E1.00 INCH BRULE SD TRAINED SPOTTER
DELAYED REPORT. SENT PIC OF QUARTER TO
NICKEL SIZED HAIL VIA SOCIAL MEDIA.
0600 AM HEAVY RAIN 6 SSW IROQUOIS 44.29N 97.92W
06/26/2020 M3.48 INCH BEADLE SD PUBLIC
0600 AM HEAVY RAIN 6 SSE CAVOUR 44.29N 98.01W
06/26/2020 M3.48 INCH BEADLE SD PUBLIC
0449 PM HAIL 11 N WHITE LAKE 43.89N 98.70W
06/25/2020 M1.00 INCH AURORA SD TRAINED SPOTTER
JUST A COUPLE HAIL STONES.
0418 AM TSTM WND GST 2 WNW BERGEN 43.80N 95.03W
06/26/2020 E50 MPH JACKSON MN EMERGENCY MNGR
&&Local storm report, Jun 26, 12:19 PM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
119 PM CDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLASH FLOOD 7 W CARTHAGE 44.15N 97.85W
06/26/2020 SANBORN SD PUBLIC
WATER FLOWING OVER ROADWAY.
&&
BTFunnel Cloud, Minnehaha
- When
- June 26, 4:07 PM CST
- Where
- Minnehaha County, 2.3 mi NNE of Corson
- Reported by
- Trained Spotter
- Coordinates
- 43.650, -96.560
Multiple reports were received from spotters and law enforcement of non-thunderstorm funnel clouds.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, June 26, 2020$1.0 million · 87 kt wind · 2 events
- Flash Flood and Hail in Kansas, June 26 to 27, 2020$125,000 · 1 in hail · 10 events
- Flash Flood and Flooding in Illinois, June 26, 20201.5 in hail · 42 events
- Damaging Winds in Wisconsin, June 26, 2020$25,000 · 3 events
- Flash Flood and Hail in Colorado, June 26, 20202.5 in hail · 20 events
- Damaging Winds in New Mexico, June 26, 2020$20,000 · 56 kt wind · 2 events
- Flash Flooding and Hail in Kansas, June 26 to 27, 20201.75 in hail · 16 events
- Damaging Winds in Indiana, June 26, 202055 kt wind · 15 events
- Damaging Winds in Kansas, June 26 to 27, 2020$15,000 · 78 kt wind · 5 events
- Hail in Wyoming, June 26, 20201.25 in hail · 13 events
- Hail and Damaging Wind in Nebraska, June 26 to 27, 20201.75 in hail · 11 events
- Flash Flooding and Flood in Illinois, June 26 to 27, 202055 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907153.